Just switched to Vyvanse, any tips or advice?

Diagnosed just over a month ago and going through trials and tribulations figuring out the medication that’s right for me. I’ve tried Concerta, Foquest, and now I’m on Vyvanse (day 2).

Any tips or advice on how to get the most out of it, what to expect in terms of behaviour/side effects, what success looks like for this medication, etc.?

Thank you all in advance :heart:

1 Like

expect a decrease in appitate is to be expected with ADHD meds no matter what. Also at least for me sometimes when the vynases wears off towards the afternoon evening hours it can cause a very dramatic shift in mood in this case talk to your doctor and ask for a booster dose for vyanse in order to make the come down from the meds less dramatic.

2 Likes

Excellent to know re: the shift in mood AND that there’s a solution for that! Yesterday, my first day on Vyvanse, I think there was a mood shift but I’ll be more mindful of that today to be sure.

Thank you! :pray:

1 Like

I’m on Vyvanse and have found it to be very effective. It’s a long-acting stimulant, so you get between 8-12 hours of effect from it. For me I take it in the morning to maximize the efficiency, but it wears off at the end of my work day. In the evening I struggle with a return of my ADHD symptoms.

I find that the medication has no real side effects for me. The first two days I started it I did have insomnia. We increased the dose over the course of a few months. When I was on 60 mg I experienced increased irritability and restlessness, but that went away after we moved up to 70 mg which I’m now on.

I’d recommend documenting how you feel after you take the medication. Note when you start to notice some effect. Try to notice what things seem easier or harder while it’s working. Keep track of when it starts to wear off. Sometimes people will get an augmenting dose of a different medication to take in the evening, but for me I don’t do that yet.

Vyvanse has been great for me. It can be expensive, but there’s prescription assistance through the manufacturer. I still get looks from the pharmacist and have to be drug tested to take it, but all in all it’s worth it. It’s been life changing for me, having never been on ADHD meds prior to this. I was diagnosed as an adult last year.

2 Likes

From what you’ve been told by your psych and have experienced generally, is there a point where you find the right consistent dose, or does your body become tolerant and you keep having to increase it?

(I’m going to ask my psych about the medical side of this, and my personal dosage)

2 Likes

From everything I’ve researched, including lots of information from Dr. William Dodson, you shouldn’t build a tolerance over time and there should be no withdrawal when you stop it. It’s important to find the right dose for you. He recommends the best practice is to increase the dose to the highest dose that doesn’t cause side effects. If a dose starts to cause side effects back down to the previous dose. Not all doctors follow this, though, as most are very conservative.

With Vyvanse, 70 mg is currently the U.S. maximum prescription. If you need augmentation, they may do another dose or they may suggest another medication. It could be that a combination of meds is needed for some people. I’d definitely suggest some of Dr. Dodson’s webinars on ADDitude if you’re interested in learning more specifics.

3 Likes

Thanks :slight_smile: that’s encouraging to know, it gives me confidence to ask more.

Sometimes I’m afraid to ask things in case it results in treatment being witheld - my old psych was very reluctant about meds and her voice is always in my head.

2 Likes

Thank you for the wealth of advice!

In particular what helped was understanding you experienced irritability and restlessness - I find I’m hitting a patch in the middle of the day (around 1:30 - 3:30) where I’m impatient, irritable, and short tempered. My psychologist mentioned this might be when the med peaks. Do you have any thoughts?

I’ve for sure noticed ADHD symptoms more apparently in the evenings. I am on the lowest dose of Vyvanse right now though at 20mg so I suspect my psychiatrist will increase that piece before augmenting?

Thank you again for taking the time to share such a detailed and thoughtful response!

1 Like

Vyvanse should be fairly level throughout the day versus peaking, though it’s a better question for your prescriber. It could be that there are also other factors in the middle of the day such as transitions in your routine, impact of sleep/no sleep, physical restlessness, blood sugar, etc. It’d be important to try to control for some of those factors. In general, take note of what irritates you. It may be medication related but it also may not.

I’m guessing too that your doctor will probably increase before augmenting. 20 mg is a good starting dose, but most people end up on more than that. Hopefully you find the right dose for you!

2 Likes

Thank you so much!

2 Likes

Sorry for hijacking the thread a little, by is vyvanse the same as “elvanse” ?

Thanks in advance

1 Like

Yep. Elvanse is another name for Vyvanse.

1 Like

Alright.

Im using Elvanse 30mg per day however i have stopped now, reason is i have break and no studies at the moment. I wish to take a break from medication when i have break as some side effects i had was:
Food appetite is gone pretty much, medication has good impact on the 3-5 first hours however after that it decreases and gets me a bit downy in the mood which is harder when i start after having a break of two-three days (usually weekends) so in the start of the week on monday i usually feel worse but the other days it gets a bit easier however it’s not fun to have that bad moody change in the afternoon and thats why i skip medication when i can.

  • Food appetite changes (less hungry, important that you make a schedule for yourself)
  • a bit depressed mood after 6-7 hours which could be really off-puttiing with the entire medication
  • Brain feel a bit constrained but thus you get some of the pro’s as it’s needed for studies or alike.
  • You can stop during weekends (according to my doctor, make sure you check with urs before you do anything)

Uhm, so that’s my two cents. I might up the dose after the semester in order to get a better off-coming(aftrer 6-7 hours) but we’ll see.

Everyone is different so listen to your body and speak with your doctor about the effects etc.

2 Likes

For me is the only one wich works. Just remind yourself of keep yourself hydrated and don’t skip lunch.

2 Likes

Thanks everyone for your replies! I’m finding if I delay on eating lunch I get super shaky and frantic feeling - I think I had that prior to the meds but the meds seem to elevate that response.

1 Like